Alert archive / Wisconsin / Flash Flood Warnings in 2019
Flash Flood Warning 28, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood warning at Sep 19, 2019, 7:19 AM CDT for Monroe County, Vernon County, Wisconsin. It was in force for 5 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 19, 2019, 7:19 AM CDT (12:19 UTC)
- Expired
- Sep 19, 2019, 12:15 PM CDT
- In force
- 5 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- None
Counties Monroe County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 53 km from the middle of the area, began a volume at 12:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 19, 8:30 AM CDT | FLASH FLOOD | 1 S Ontario, WI | WATER OVER SOME ROADS ALONG THE KICKAPOO RIVER WITH ROAD CLOSURES REPORTED. |
| Sep 19, 10:12 AM CDT | HEAVY RAIN 3.75 | 2 S Wilton, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 71 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 0.3 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1176 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -120 m²/s²
- 0-3 km storm-relative helicity
- -54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
681 WGUS53 KARX 191219 FFWARX WIC081-123-191715- /O.NEW.KARX.FF.W.0028.190919T1219Z-190919T1715Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service La Crosse WI 719 AM CDT Thu Sep 19 2019 The National Weather Service in La Crosse has issued a * Flash Flood Warning for... Northeastern Vernon County in southwestern Wisconsin... Southeastern Monroe County in west central Wisconsin... * Until 1215 PM CDT. * At 717 AM CDT, local law enforcement reported flash flooding ongoing due to thunderstorms producing heavy rain across the area. Up to 4 inches of rain have already fallen, with several roads reported to be under water. In addition, the Kickapoo River and its tributaries will experience rapid rises this morning. * Some locations that will experience flooding include... Ontario, Wilton, Rockton, Oil City, Wildcat Mountain State Park, Valley, Potts Corners and Tunnel Trail Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 4382 9042 4361 9054 4361 9068 4382 9062 $$ Lawrence
1 follow-up statement
995 WGUS73 KARX 191519 FFSARX Flash Flood Statement National Weather Service La Crosse WI 1019 AM CDT Thu Sep 19 2019 WIC081-123-191715- /O.CON.KARX.FF.W.0028.000000T0000Z-190919T1715Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Vernon WI-Monroe WI- 1019 AM CDT Thu Sep 19 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT FOR NORTHEASTERN VERNON AND SOUTHEASTERN MONROE COUNTIES... At 1015 AM CDT, local law enforcement reported flooding across the area, especially along the Kickapoo River. Major flooding was reported on the river gauge at Ontario. Some locations that will experience flooding include... Ontario, Wilton, Rockton, Oil City, Wildcat Mountain State Park, Valley, Potts Corners and Tunnel Trail Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Stay away or be swept away. River banks and culverts can become unstable and unsafe. && LAT...LON 4382 9042 4361 9054 4361 9068 4382 9062 $$ Wetenkamp
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 6:24 AM CDT, 55 minutes earlier.
Area forecast discussion, Sep 19, 6:24 AM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
624 AM CDT Thu Sep 19 2019
.UPDATE...
Issued at 355 AM CDT Thu Sep 19 2019
Based on radar trends, expanded the Flash Flood Watch to include
Houston, Fillmore, and Mower counties in southeast MN. Storms have
been focused along the MN/IA border with rainfall estimates of
1-2"/hr via MRMS. Rainfall totals will add up quickly where storms
train over the same areas.
&&
.SHORT TERM...(Today through Friday)
Issued at 302 AM CDT Thu Sep 19 2019
Heavy rains remain the main concern, especially through this
morning.
Anomalously high precipitable water values up to around 1.75 inches
will remain in place with persistent low-level southerly flow
associated with expansive mid-level ridging ahead of a western US
trough. Early this morning, expect some uptick in elevated
showers/storms per high res model consensus in proximity to the
low-level boundary as a weak shortwave trough approaches. The high
pwats, plentiful elevated instability, and deep warm cloud layer
will support high rainfall rates. A heightened flood risk will
exist in northeast IA/southwest WI from heavy rainfall due to the
wet antecedent conditions. No changes are planned to the Flash
Flood Watch at this time, although will have to monitor trends
over the next few hours. With steep mid-level lapse rates,
stronger updrafts may produce some hail for a time early today. As
the weak wave/possible MCV passes east and convective overturning
reduces the elevated instability, expect a gradual decrease in
showers/storms through the morning. In this pattern, though,
couldn't rule out a few showers/storms through the day, though.
Potential for showers or storms will continue tonight into Friday
in the vicinity of a low-level boundary that will begin to
retreat slowly north as a warm front. Confidence is fairly low on
the evolution of convection tonight with weak forcing underneath
the mid-level ridge, but the elevated instability axis is forecast
to extend from the Dakotas southeast through IA/southern MN and
southwest WI. The push of moisture transport looks to be mainly
west of the MS River tonight, with CAMs favoring the western half
of the area for highest rain chances. The environment will remain
favorable for heavy rainfall with any storms, although coverage of
storms looks lower tonight. Low stratus/fog is possible overnight
tonight into Friday outside of rainfall given the very weak flow.
A warm, humid airmass will persist, with highs in the mid 70s to
mid 80s through Friday.
.LONG TERM...(Friday night through Wednesday)
Issued at 302 AM CDT Thu Sep 19 2019
The western trough will eject across the northern plains into the
upper Great Lakes Saturday into Sunday. Strong northward mass
response/moisture transport ahead of the trough will maintain very
high pwats ahead of the associated cold front with continued chances
for storms. Still expect locally heavy rain to be a threat given
the very moist background environment. Deep layer winds do finally
begin to increase as the upper trough approaches, so at least a
low-end severe weather threat could develop on Saturday
afternoon/evening, depending on how much instability can be
realized. With the strong moisture feed into the area, low clouds
may hinder surface-based destabilization. 0-3 km shear looks to be
mostly in the 25-35 kt range with higher 0-6 km shear along or
lagging the front, so not expecting a widespread strong/severe
event.
A pattern shift will occur late in the weekend into next week as a
drier airmass works into the area behind the cold front along with
more seasonable temps. Some showers/storms may linger into Sunday
across northeast IA/southwest WI before exiting south and east
with a few showers possible through the afternoon as the mid-
level trough swings through. Into early next week, surface high
pressure should provide a few dry days with a split upper flow
pattern dominated by a stronger quasi-zonal northern stream
branch over the area.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 624 AM CDT Thu Sep 19 2019
Widespread showers and storms continue to slowly advance east
through the area. As of 1120Z, they have cleared RST and will
clear LSE by 13Z based on the latest trends. Outside of heavier
rainfall and MVFR/IFR visibility, conditions are VFR and should
remain that way for much of the day, as thicker mid level clouds
scatter out and some diurnal cumulus develops by afternoon. By
tonight, there are plentiful questions about how clouds will
behave, with some hint that stratus and/or fog might develop late
tonight, but also with some potential for additional scattered
thunderstorms to develop. Confidence at this point remains low
enough to hold off on any widespread lower ceiling mention and see
where later trends take us.
&&
.HYDROLOGY...
Issued at 302 AM CDT Thu Sep 19 2019
A Flash Flood Watch remains in effect for northeast IA/southwest
WI/far southeast MN this morning. High rainfall rates with storms
this morning will pose a flash flood risk with rises possible on
some rivers. In addition, this area is susceptible to flooding
given the antecedent wet conditions. Additional locally heavy
rainfall is possible into the start of the weekend, especially
Saturday/Saturday evening.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch until noon CDT today for WIZ053>055-061.
MN...Flash Flood Watch until noon CDT today for MNZ094>096.
IA...Flash Flood Watch until noon CDT today for IAZ008>011-018-019-
029-030.
&&
UPDATE...JM
SHORT TERM...JM
LONG TERM...JM
AVIATION...Lawrence
HYDROLOGY...JMHazardous weather outlook, Sep 19, 3:49 AM CDT, 3 hours 30 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 349 AM CDT Thu Sep 19 2019 MNZ079-086>088-WIZ017-029-032>034-041>044-201200- Wabasha-Dodge-Olmsted-Winona-Taylor-Clark-Buffalo-Trempealeau- Jackson-La Crosse-Monroe-Juneau-Adams- 349 AM CDT Thu Sep 19 2019 This Hazardous Weather Outlook is for portions of southeast Minnesota and central into western Wisconsin. .DAY ONE...Today and Tonight Thunderstorms will diminish this morning, with additional scattered storms possible tonight. Heavy rainfall and localized flooding is possible this morning, along with small hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periodic thunderstorms are possible Friday through Sunday, with the highest chances Saturday through Saturday evening. Any storms may produce heavy rainfall and localized flooding. A few storms may also produce hail or strong winds on Saturday into Saturday evening. .SPOTTER INFORMATION STATEMENT... No action needed, but rainfall or flooding reports would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled IAZ008>011-018-019-029-030-MNZ094>096-WIZ053>055-061-201200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Mower-Fillmore-Houston-Vernon-Crawford-Richland-Grant- 349 AM CDT Thu Sep 19 2019 This Hazardous Weather Outlook is for portions of northeast Iowa, southeast Minnesota, and southwest Wisconsin. .DAY ONE...Today and Tonight A Flash Flood Watch is in effect through this morning. Thunderstorms will continue through the morning, with additional scattered storms remaining possible through tonight. Heavy rainfall is the main threat this morning which could lead to river rises and flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periodic thunderstorms are possible Friday through Sunday, with the highest chances Saturday through Saturday evening. Any storms may produce heavy rainfall and localized flooding. A few storms may also produce hail or strong winds on Saturday into Saturday evening. .SPOTTER INFORMATION STATEMENT... No action needed, but rainfall or flooding reports would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Local storm report, Sep 19, 6:24 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
624 AM CDT THU SEP 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 AM HEAVY RAIN CHESTER 43.49N 92.37W
09/19/2019 E5.00 INCH HOWARD IA LAW ENFORCEMENT
0622 AM HEAVY RAIN HARMONY 43.55N 92.01W
09/19/2019 E3.66 INCH FILLMORE MN LAW ENFORCEMENT
0601 AM HEAVY RAIN STODDARD 43.66N 91.22W
09/19/2019 M2.50 INCH VERNON WI PUBLIC
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 7:38 PM CDT | Flash Flood Watch | ARX | Crawford, Grant, Richland, Vernon | 16 hr |
| Sep 19, 6:42 AM CDT | Flash Flood Warning | ARX | Grant | 5 hr |
| Sep 19, 7:19 AM CDT | River Flood Warning | ARX | Monroe, Vernon | 24 hr |
| Sep 19, 7:57 AM CDT | River Flood Warning | ARX | Crawford | 4 days |
| Sep 19, 7:57 AM CDT | River Flood Warning | ARX | Crawford | 6 days |
| Sep 19, 7:57 AM CDT | River Flood Warning | ARX | Crawford | 6 days |
| Sep 19, 7:57 AM CDT | River Flood Warning | ARX | Richland, Vernon | 46 hr |
| Sep 19, 7:57 AM CDT | River Flood Warning | ARX | Richland, Vernon | 4 days |
| Sep 19, 7:57 AM CDT | River Flood Warning | ARX | Vernon | 4 days |
| Sep 19, 9:03 AM CDT | Flash Flood Warning | ARX | Grant | 3 hr |
| Sep 19, 11:34 AM CDT | Areal Flood Warning | ARX | Grant | 24 hr |
Nearby
Flash Flood Warnings in Wisconsin, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.